Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Denver/Boulder, CO

July 20, 2006Boulder County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2006, 3:34 PM MDT for Boulder County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 3:34 PM MDT (21:34 UTC)
Expired
Jul 20, 2006, 6:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Boulder County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 202136
FFWBOU
COC013-210030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
334 PM MDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BOULDER COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR JAMESTOWN...OR ABOUT 33
  MILES SOUTHWEST OF FORT COLLINS. THIS STORM WAS MOVING EAST AT 10
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JAMESTOWN
  AND THE OVERLAND BURN AREA.

DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE THAT THIS STORM 
WILL PRODUCE AROUND 1 INCH OF RAIN IN 20 MINUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA INCLUDING JAMESTOWN MOVE TO HIGHER 
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD 
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT 
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH 
BY FOOT OR BY AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS...AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK SLIDES OR MUD FLOWS IN THE OVERLAND BURN AREA.

LAT...LON 4014 10541 4011 10541 4010 10531 4015 10530

$$

BARJENBRUCH
2 follow-up statements
000 
WGUS75 KBOU 202209
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
407 PM MDT THU JUL 20 2006

COC013-210030-
BOULDER CO-
407 PM MDT THU JUL 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL BOULDER COUNTY...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WITH TORRENTIAL RAIN HAD MOVE EAST OF THE 
OVERLAND BURN AREA.  RADAR AND RAIN GAUGE ESTIMATES AROUND 1 INCH OF 
RAIN FELL IN 20 MINUTES IN JAMESTOWN AND THE WESTERN SECTIONS OF THE 
BURN AREA.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
JAMESTOWN AND THE OVERLAND BURN AREA.

THIS WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT 
HAD BEEN IN EFFECT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS...AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK SLIDES OR MUD FLOWS IN THE OVERLAND BURN AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR NORTHEASTERN COLORADO.

LAT...LON 4014 10541 4011 10541 4010 10531 4015 10530

$$

BARJENBRUCH
000 
WGUS75 KBOU 202250
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT THU JUL 20 2006

COC013-202258-
BOULDER CO-
448 PM MDT THU JUL 20 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BOULDER
COUNTY...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.  WATER 
LEVELS ARE NOW RECEDING AND THE THREAT OF FLASH FLOODING IN THE 
JAMESTOWN AND OVERLAND BURN AREA HAS ENDED.

LAT...LON 4014 10541 4011 10541 4010 10531 4015 10530

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:30 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUL 20 2006

.SHORT TERM DISCUSSION...FOR TNGT...THE UPPER TROF DROPPING OUT OF
THE PACIFIC NORTHWEST IS PROGGED TO DROP INTO CENTRAL PLAINS ON
FRIDAY MORNING.  AS IT DOES A COLD FRONT WILL SLIP INTO THE
NORTHEAST PLAINS OVERNIGHT IN THE 10-12Z TIME FRAME.  UNTIL THAT
TIME A MOIST AND UNSTABLE AMS WILL BE IN PLACE THIS AFTN AND EVENING
WITH SURFACE BASED CAPES RANGING FM 1000-2500 J/KG.  PW VALUES
RMN OVER ONE INCH SO HEAVY RAIN WILL BE A CONCERN.  STORM MOTION WL
BE BETTER THAT THE LAST COUPLE OF DAYS WITH SPEEDS OF 10-15
KTS...WHICH MAY HELP LESSEN THE FLASH FLOOD THREAT SLIGHTLY.  QG
ASCENT WILL INCREASE OVER THE NORTHEASTERN PLAINS THIS EVENING AS
TROF SLIDES SOUTH SO SOME DYNAMICS TO WORK WITH AS WELL.  WITH THE
COMBINATION OF QG ASCENT AND DYNAMICS WENT AHEAD AND INCREASED POPS
TO LIKELY THIS EVENING.  ON FRIDAY...AMS OVER THE PLAINS WILL
STABILIZE WITH SFC HIGH IN PLACE SO FOCUS FOR PCPN WILL BE OVER WRN
AND SRN PORTIONS OF THE CWFA...WEST AND SOUTH OF THE FRONTAL
BOUNDARY.  COOLER AS WELL...UNDERCUT GUIDANCE SLGTLY IN THE GRIDS.

.LONG TERM DISCUSSION...A DRIER AND MORE STABLE AIRMASS WILL MOVE
ACROSS THE NERN PLAINS OF CO ON FRI NITE/SAT AS FORECAST SOUNDINGS
SHOW A RELATIVELY DRY SOUNDING AND A STRONG STABLE LAYER BETWEEN
650-600MB. THERE WILL STILL BE SOME LINGERING MOISTURE IN THE
MOUNTAINS AND FOOTHILLS FOR SOME ISOLD SHOWERS THERE AND STEERING
FLOW WILL KEEP ALL SHOWERS OVER THE HIGHER TERRAIN. HIGH PRESSURE
ALOFT WILL CONTINUE TO RETROGADE AND BUILD ACROSS THE WESTERN GREAT
BASIN OVER THE WEEKEND WITH GENERALLY DRY AND STABLE CONDITIONS FOR
THE WEEKEND UNDER DRY NORTHERLY FLOW ALOFT.

THE HIGH ALOFT WILL GRADUALLY SHIFT FURTHER SOUTHWEST INTO AZ AND
THE DESERTS OF CA BY EARLY NEXT WEEK. THIS WILL RESULT IN VERY
LITTLE CHANGE MOISTURE WISE FOR CO BUT TEMPS WILL CONTINUE TO WARM
INTO THE LOWER AND MID 90S BY EARLY NEXT WEEK ACROSS LOWER
ELEVATIONS. CHANCES OF PRECIP ARE MINIMAL THRU MIDDLE OF NEXT WEEK
AS THE HIGH KEEPS ANY MONSOONAL MSTR REPRESSED ACROSS THE FAR
SOUTHWESTERN DESERTS AND MEXICO. ISOLD POPS SHOULD SUFFICE ACROSS
MUCH OF THE AREA THRU NEXT WED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FMC/SWE
Hazardous weather outlook, Jul 20, 11:01 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT THU JUL 20 2006

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE TROUGH WILL PUSH SOUTHEASTWARD INTO THE
GREAT PLAINS. THIS FEATURE WILL INCREASE THE VERTICAL WIND SHEAR
OVER THE OUTLOOK AREA AS WELL AS USHER IN ANOTHER PUSH OF SURFACE
HIGH PRESSURE AND UPSLOPE CONDITIONS LATER TODAY AND TONIGHT.  AS A
RESULT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
ENTIRE AREA.

DUE TO THE ABUNDANT MOISTURE...MUCH OF THIS ACTIVITY WILL PRODUCE
HEAVY RAINFALL...UP TO 2 INCHES PER HOUR...AND POSSIBLE FLOODING
...ALTHOUGH STORMS THAT DEVELOP WILL BE MOVING SLIGHTLY FASTER THAN
HAS BEEN THE CASE RECENTLY. THE BURN AREAS IN THE FOOTHILLS WILL BE
ESPECIALLY SUSCEPTIBLE TO FLOODING.

AN ISOLATED SEVERE STORM CANNOT BE RULED OUT COMPLETELY...WITH THE
NORTHEAST PLAINS HAVING THE BEST POTENTIAL FOR HAIL UP TO ONE INCH
IN DIAMETER AND WIND GUSTS EXCEEDING 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL SWEEP
ACROSS NORTHEAST COLORADO FRIDAY MORNING. THERE WILL STILL BE
LINGERING SHOWERS AND A FEW THUNDERSTORMS FRIDAY MORNING...THEN A
DRIER AND MORE STABLE AIRMASS WILL TAKE HOLD BY FRIDAY AFTERNOON
OVER THE NORTHEAST PLAINS.  SHOWERS AND THUNDERSTORMS WILL BECOME
CONFINED TO THE MOUNTAINS AND FRONT RANGE FOOTHILLS BY FRIDAY
AFTERNOON.

FOR THE WEEKEND AND EARLY NEXT WEEK...GENERALLY DRY AND WARMER
CONDITIONS WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
IN THE AFTERNOON AND EVENING HOURS. STORMS WILL BE MAINLY CONFINED
TO THE MOUNTAINS AND ADJACENT AREAS. TEMPERATURES WILL REBOUND BACK
INTO THE 90S ACROSS LOWER ELEVATIONS BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

FMC/SWE

In the hours before

Local storm report, Jul 20, 2:35 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             10 SE RED FEATHER LAKES 40.70N 105.44W
07/20/2006  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:29 PM MDTSevere Thunderstorm WarningBOULarimer46 min
Jul 20, 3:11 PM MDTSevere Thunderstorm WarningBOUElbert21 min
Jul 20, 3:18 PM MDTSevere Thunderstorm WarningBOULarimer16 min
Jul 20, 3:21 PM MDTSevere Thunderstorm WarningBOUBoulder39 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.